Drugs and cardiotoxicity in HIV and AIDS

Massimo Fantoni, Cosmo Del Borgo, Camillo Autore

Research output: Contribution to journalArticlepeer-review

51 Citations (Scopus)

Abstract

The advent of potent antiretroviral drugs in recent years has had an impressive impact on mortality and disease progression in HIV-infected patients, so that issues related to long-term effects of drugs are of growing importance. Hyperlipidemia, hyperglycemia, and lipodystrophy are increasingly described adverse effects of highly active antiretroviral therapy (HAART), in particular when protease inhibitors are used. Hyperlipidemia is strikingly associated with the use of most available protease inhibitors, with an estimated prevalence of up to 50%. Because of the short observation period and the small number of cardiovascular events, epidemiological evidence for an increased risk of coronary heart disease in HIV-infected patients treated with HAART is not adequate at present; however, it is likely that shortly more data will accumulate to quantify this risk. Before starting HAART and during treatment it is reasonable to evaluate all patients for traditional coronary risk factors, including lipid profile. Among the drugs that are currently used in HIV+ patients, antibacterials, antifungals, psychotropic drugs and anti-histamines have been associated with QT prolongation or torsade de pointe, a life-threatening ventricular arrhythmia. Among the risk factors that may precipitate an asymptomatic electrocardiographic abnormality into a dangerous arrhythmia is the concomitant use of drugs that share the CYP3A metabolic pathway. Since most protease inhibitors are potent inhibitors of CYP3A, clinicians should be aware of this potentially dangerous effect of HAART. Anthracyclines are potent cytotoxic antibiotics that have been widely used for the treatment of HIV-related neoplasms. Their cardiotoxicity is well known, ranging from benign and reversible arrhythmias to progressive severe cardiomyopathy. The increased survival and quality of life of HIV+ patients emphasize the importance of a high awareness of adverse drug-related cardiac effects
Original languageEnglish
Pages (from-to)179-199
Number of pages21
JournalAnnals of the New York Academy of Sciences
Publication statusPublished - 2001

Keywords

  • HIV
  • antiretrovirals
  • cardiotoxicity

Fingerprint

Dive into the research topics of 'Drugs and cardiotoxicity in HIV and AIDS'. Together they form a unique fingerprint.

Cite this